Alert archive / Nevada / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Aug 9, 2017, 3:34 PM PDT for Douglas County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 3:34 PM PDT (22:34 UTC)
- Expired
- Aug 9, 2017, 6:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Douglas County, NV
The radar
The Reno radar (KRGX), 99 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120
WGUS55 KREV 092234
FFWREV
NVC005-100130-
/O.NEW.KREV.FF.W.0011.170809T2234Z-170810T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
334 PM PDT WED AUG 9 2017
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Douglas County in western Nevada...
* Until 630 PM PDT
* At 331 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the eastern parts of Douglas County, east of
Minden and Gardnerville. This includes the Preacher Fire burn
area. Storms will continue through at least 4 PM with rainfall
amounts over one inch likely.
* Some locations that will experience flooding include the recent
Preacher Fire burn area, Buckeye Creek, Highway 395 between
Gardnerville and Topaz Lake including Holbrook Junction. Watch for
debris flows which can occur suddenly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3901 11942 3887 11945 3874 11943 3867 11951
3880 11970 3897 11969
$$
CS1 follow-up statement
814
WGUS75 KREV 100023
FFSREV
Flash Flood Statement
National Weather Service Reno NV
523 PM PDT WED AUG 9 2017
NVC005-100033-
/O.CAN.KREV.FF.W.0011.000000T0000Z-170810T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas NV-
523 PM PDT WED AUG 9 2017
...THE FLASH FLOOD WARNING FOR DOUGLAS COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3901 11942 3887 11945 3874 11943 3867 11951
3880 11970 3897 11969
$$
DJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:15 PM PDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 9, 1:15 PM PDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Reno NV 115 PM PDT Wed Aug 9 2017 .SYNOPSIS... Low pressure over northern California will continue shower and thunderstorms development through this evening with some storms capable of producing flash flooding mainly north of I-80. The storm threat will shift farther north on Thursday as this low finally exits northern California. Drier conditions are expected Friday through early next week. Temperatures will remain near to slightly above average through the week. && .SHORT TERM... Showers and thunderstorms producing hail, gusty outflow winds, and localized flash flooding generally north of Interstate 80 will continue this evening. An upper level shortwave trough off the California coast will place favorable upper level divergent forcing across northern Nevada tonight. Layered water vapor imagery and our special 19z sounding shows an encroaching dry level pushing northward near the I-80 corridor. This could reduce the flash flood threat southward of this area with more of a wind gust threat expected. As such, think the best flash flood potential should remain across northern Washoe, Lassen, and Pershing counties with much of the showers and storms diminishing before midnight. The shortwave will remain in the area on Thursday but the moisture and forcing axis will shift northward and provide the best chances for storms mainly across Lassen and northern Washoe counties. Cooling aloft should produce some sizable instability by Nevada standards at about 800-1000 J/kg. Considering the ample instability and light flow aloft, these storms look like mainly hail and heavy rain producers. Drier and quieter conditions will prevail heading into the weekend as broad troughing ushers in a dry southwest flow aloft. Temperatures will warm aloft and will allow high temperatures to warm a few degrees above seasonal averages with lower 90s expected across western Nevada and lower 80s across Sierra valleys. Expecting typical zephyr breezes through the weekend and into early next week. The dry air mass will result in dry conditions along mid-slopes and higher elevations by Sunday morning. By early next week, model guidance again wants to develop a closed low across central California, but predictability with the trajectory is typically low particularly in the extended. Overall, this low may transport moisture northward and could trigger some showers and storms, but will leave out of the forecast until confidence increases with the shortwave development. Fuentes && .AVIATION... Areas of showers and thunderstorms will continue through about 05z this evening. These storms could be strong with hail and wind gusts to 40-50 kts possible mainly for areas south of Interstate 80, with a lessening wind threat and more of a heavy rain threat expected towards the Oregon border. The favored location for most storms through this evening should remain north of KTRK to KLOL. Isolated to scattered showers and storms are possible through 02z for KTVL, KTRK, KRNO, and KRNO. Lesser chances expected for KMMH with less than a 20% chance expected through 01z. Storms are expected to die off after midnight with another repeat possible on Thursday, but focused more to the north. Dry for Friday into the weekend. Fuentes && .REV Watches/Warnings/Advisories... NV...Flash Flood Watch until 10 PM PDT this evening NVZ003>005. CA...Flash Flood Watch until 10 PM PDT this evening CAZ070-071. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 9, 1:12 PM PDT, 2 hours 22 minutes before
Special Weather Statement National Weather Service RENO NV 112 PM PDT Wed Aug 9 2017 CAZ070>073-NVZ002-003-005-092200- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Greater Reno-Carson City-Minden Area-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 112 PM PDT Wed Aug 9 2017 ...Thunderstorms Starting to Develop... * Area of Concern: Thunderstorms were beginning to develop along the Sierra up into far northeast California and northwest Nevada. As of 1 PM, storms were mainly isolated but are expected to increase in number as the afternoon wears on. Storms will move into western Nevada by mid to late afternoon. * Main Hazards: Some storms may become strong to severe. Frequent lightning, strong and damaging outflow winds, small hail, and locally heavy rain. A chance of flash floods exists with any storm, but the highest risk is over northeast California. * What Should I Do: If you're out on the lakes or the hiking trail, now is the time to consider heading to a safe shelter before lightning becomes a hazard. If you can hear thunder you are close enough to be struck by lightning. A tent or canopy is not a safe shelter from lightning. Chris http://weather.gov/reno
Local storm report, Aug 9, 2:34 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
234 PM PDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL 4 W RENO 39.54N 119.90W
08/09/2017 M0.25 INCH WASHOE NV AMATEUR RADIO
AMATUER RADIO OPERATOR REPORTED PEA SIZED HAIL NEAR PLUMB
AND HUNTER LAKE STREETS.
&&
MCGUIRESpecial weather statement, Aug 9, 2:48 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Reno NV
248 PM PDT WED AUG 9 2017
CAZ070>073-NVZ001>005-092245-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
248 PM PDT WED AUG 9 2017
...THUNDERSTORM DEVELOPMENT INCREASING...
At 241 PM PDT, National Weather Service meteorologists are
monitoring developing showers and thunderstorms across the region.
Most activity is forming along the Highway 395 corridor from
northern Mono County through Lassen County.
Dime size hail and winds in excess of 45 mph will be possible with
these storms. Best chances for gusty outflow winds will occur south
of Interstate 80. Heavy rain with flash flooding is more likely
north of Interstate 80 with the best chances north of Susanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
&&
LAT...LON 4187 11932 4096 11933 4096 11879 4085 11878
4086 11781 4075 11764 4068 11764 4068 11755
4055 11736 3815 11953 4111 12134 4118 12128
4118 12005 4127 12012 4170 12023 4176 12018
4188 12019 4197 12009 4200 12001 4200 11951
TIME...MOT...LOC 2141Z 223DEG 0KT 3950 11971
TFLocal storm report, Aug 9, 2:51 PM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
251 PM PDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL GARDNERVILLE RANCH 38.89N 119.74W
08/09/2017 M0.25 INCH DOUGLAS NV PUBLIC
SMALL HAIL REPORTED IN THE GARNDERVILLE RANCHOS AREA VIA
FACEBOOK.
&&
MCGUIRELocal storm report, Aug 9, 3:33 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
333 PM PDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 4 SSW RENO 39.48N 119.84W
08/09/2017 M0.50 INCH WASHOE NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED MARBLE SIZED HAIL AND
MODERATE RAINFALL.
&&
MCGUIREThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:49 PM PDT | Special Weather Statement | REV | Churchill, Pershing, Storey, Washoe | 116 min |
| Aug 8, 11:37 PM PDT | Special Weather Statement | REV | Pershing | 38 min |
| Aug 9, 2:33 AM PDT | Special Weather Statement | REV | 42 min | |
| Aug 9, 3:14 AM PDT | Flash Flood Watch | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 19 hr |
| Aug 9, 2:48 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Pershing, Storey, Washoe | 57 min |
| Aug 9, 3:20 PM PDT | Areal Flood Advisory | REV | Washoe | 115 min |
| Aug 9, 4:04 PM PDT | Areal Flood Advisory | REV | Douglas, Lyon | 3 hr |
| Aug 9, 4:06 PM PDT | Areal Flood Advisory | REV | Storey, Washoe | 114 min |
| Aug 9, 4:10 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 65 min |
Nearby
Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.